Texas, 2010

Flash Flood and Hail in Texas, June 27 to 28, 2010

June 27 to 28, 2010 · NWS LUB · 3 events in 3 counties and zones

A complex of thunderstorms impacted the west Texas South Plains during the evening hours of the 27th. The storms produced small hail, at least one instance of severe winds, and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of thunderstorms impacted the west Texas South Plains during the evening hours of the 27th. The storms produced small hail, at least one instance of severe winds, and heavy rainfall. The most significant impacts occurred in Floyd County where heavy rainfall resulted in flash flooding along Texas Highway 207. No damages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 27, 2:48 PM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 27, 2:48 PM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT SUN JUN 27 2010

.SHORT TERM...
18Z SURFACE ANALYSIS OF THE APPROACHING COLD FRONT HAS IT SPANNING
FROM TATUM TO TULIA TO SHAMROCK...WITH A PERSISTENT SCATTERED
STRATIFORM PRECIP DEVELOPMENT TRAILING BEHIND. THE NAM CONTINUES
TO BE THE MODEL OF CHOICE WITH THE PROGRESSION OF THE FRONT AS
WELL AS THE PRECIP DEVELOPMENT. THE NAM HAS THE FRONT SPLITTING
THE CWA IN HALF FROM PLAINS TO CHILDRESS BY 00Z...WHICH GIVEN
ANALYSIS SHOULD BE REPRESENTATIVE. FROM THERE PROGRESSION OF THE
FRONT ALONG THE ERN ZONES WILL BE FASTER THAN THE WRN ZONES THRU
06Z. THIS ALONG WITH THE REMNANTS MOISTURE FROM LAST NIGHTS
STORMS...SEEN BY UPPER 60S DEW PT TEMPS IN THE SE...WILL HELP MOST
HEAVIER RA DEVELOPMENT DURING THE PERIOD DEVELOP EAST OF THE I27
CORRIDOR. THAT BEING SAID DEVELOPMENT ALONG THE REST OF THE
BOUNDARY CANNOT BE RULED OUT...NOR CAN CONTINUAL POST FRONTAL
DEVELOPMENT. IN FACT...19Z RADAR IMAGE HAS A FEW CELLS DEVELOPING
ALONG THE WRN EDGE OF THE BOUNDARY. WITH ALL THAT IN MIND...HAVE
FOCUSED POPS TO THE S AND ERN ZONES THRU THE PERIOD AS WELL AS
LOWERED POPS ELSEWHERE TO SLIGHT CHANCE POPS. OTHERWISE...LITTLE
CHANGE TO PREVIOUS PACKAGE.

&&

.LONG TERM...
MODELS CONTINUE TO CARRY THE FRONT WELL SOUTH OF THE FORECAST AREA
BY MONDAY NIGHT LEAVING THE REGION IN EAST TO NORTHEASTERLY FLOW
AT THE SURFACE. H500 LOW THAT WAS DEPICTED IN THE 12Z RUNS
YESTERDAY AND 00Z RUNS LAST NIGHT IS NOW NOT AS STRONG OR COMPLETE GONE
AS THE MODELS FOCUS ON THE POSSIBLE DEVELOPMENT OF ALEX IN THE
GULF. STILL FEEL THAT EASTERLY FLOW WILL HOLD LOW LEVEL MOISTURE
IN THE AREA...OUTFLOW BOUNDARIES FROM OTHER CONVECTION...AND WEAK
INSTABILITY IN THE LOW/MID LEVELS MAY RESULT IN GREATER QPF
COVERAGE THAN THE 12Z MODELS HAVE IN THEM. DID OPT TO BUMP TEMPS
UP A FEW DEGREES ON TUESDAY EVEN THOUGH THE POTENTIAL FOR A CLOUDY
AND COOL DAY REMAINS A REAL POSSIBILITY...BUT LEFT POPS ALONE FOR
THIS PACKAGE.

BIG QUESTION WILL THEN BECOME WHATEVER HAPPENS WITH ALEX. GFS/GEM
BOTH CARRY IT ACROSS EAST TEXAS WHILE THE ECMWF AND NHC TRACK
CARRIES IT SOUTH OF BROWNSVILLE. ONLY REAL CONSENSUS FOR MID-WEEK
IS DEEP EASTERLY FLOW WHICH SHOULD ALLOW FOR CONTINUED STORM
CHANCES AND TEMPS AT OR BELOW NORMAL...BUT BEYOND THAT IT WILL
REMAIN A GUESS AT BEST. LEFT FORECAST PRETTY MUCH UNCHANGED FOR
THURSDAY ON.

JORDAN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        63  81  60  79  59 /  40  20  30  40  30
TULIA         65  84  61  81  61 /  40  20  30  40  30
PLAINVIEW     66  85  62  81  62 /  40  30  30  40  30
LEVELLAND     66  81  61  79  64 /  50  40  30  40  40
LUBBOCK       68  85  63  80  63 /  50  30  30  40  40
DENVER CITY   67  81  61  81  65 /  50  50  30  40  40
BROWNFIELD    68  84  62  80  64 /  50  50  30  40  40
CHILDRESS     69  85  66  81  66 /  50  30  30  40  30
SPUR          67  89  63  81  64 /  50  40  30  40  40
ASPERMONT     70  87  64  84  66 /  50  50  30  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

40/14
Hazardous weather outlook, Jun 27, 4:51 AM CST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
551 AM CDT SUN JUN 27 2010

TXZ021>044-281100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
551 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
LATE THIS AFTERNOON AND EVENING. THE FRONT WILL ENTER THE EXTREME
SOUTHERN PANHANDLE THIS AFTERNOON THEN MOVE THROUGH THE REMAINDER
OF THE SOUTH PLAINS AREA OVERNIGHT. AS IT DOES THUNDERSTORMS ARE
EXPECTED TO SHIFT SOUTHWARD WITH THE FRONT. MODERATE AMOUNTS OF
INSTABILITY THIS AFTERNOON AND EVENING MAY BE ENOUGH FOR THE
ISOLATED OCCURRENCE OF HAIL TO THE SIZE OF QUARTERS AND STRONG
WIND GUSTS DESPITE WEAK WINDS IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE. IN ADDITION...HIGH AMOUNTS OF MOISTURE WILL LEAD TO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL CONTINUE THROUGH THURSDAY WITH THE BEST CHANCES
COMING TUESDAY AND TUESDAY NIGHT. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED AT THIS TIME...BUT LOCALIZED FLOODING WILL BE POSSIBLE
DUE TO SLOW MOVING STORMS AND ABUNDANT MOISTURE AVAILABLE TO THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE
LIMITED SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 27, 7:23 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
823 PM CDT SUN JUN 27 2010

TXZ024-280145-
BRISCOE-
823 PM CDT SUN JUN 27 2010

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE COUNTY...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SILVERTON THIS STORM WAS NEARLY STATIONARY.

NICKEL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN SILVERTON.
GUSTY WINDS MAY ALSO BE POSSIBLE WITH THIS ACTIVITY.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

The radar

The Amarillo radar (KAMA), 93 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Briscoe

When
June 27, 7:23 PM CST
Where
Briscoe County, Silverton
Measured
0.88 in hail
Reported by
Public
Coordinates
34.470, -101.300

Thunderstorm Wind, Hockley

When
June 27, 8:35 PM CST
Where
Hockley County, 4 mi S of Levelland
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.522, -102.370

The Texas Tech University West Texas Mesonet site near Levelland measured a thunderstorm wind gust of 61 mph shortly after 20:30 CST. No damage was reported.

Flash Flood, Floyd

When
June 27, 10:48 PM CST to June 28, 12:00 AM CST
Where
Floyd County, 6.48 mi NE of Muncy to 6.1 mi S of South Plains
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.124, -101.308

The Floyd County Sheriff's Office reported that high water streamed across portions of Texas Highway 207 near the intersection of Farm to Market Road 97 south of South Plains. The inundated section of highway spanned one half mile in width.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240599, 240601, 240606.